- Case report
- Open Access
- Open Peer Review
Acute rifampicin-associated interstitial tubulopathy in a patient with pulmonary tuberculosis: a case report
© Rosati et al.; licensee BioMed Central Ltd. 2013
- Received: 18 September 2012
- Accepted: 5 March 2013
- Published: 17 April 2013
Rifampicin is one of the most effective antibiotics for treating tuberculosis, but it has been associated with adverse reactions, such as nephrotoxicity, sometimes resulting in acute renal failure with oligoanuria, and hepatotoxicity. Although deterioration of renal function, determined by acute tubulointerstitial nephritis and/or acute tubular necrosis, typically appears in patients receiving intermittent rifampicin therapy, some authors have also reported cases occurring during continuous rifampicin therapy.
We describe the case of acute renal failure with polyuria occurring in a previously healthy 50-year-old Caucasian man undergoing continuous therapy with rifampicin for culture-confirmed pulmonary tuberculosis. The patient was admitted to the L. Spallanzani National Institute for Infectious Diseases, Rome, Italy, with a 1-month history of coughing, fever and weight loss. After 6 weeks of standard antituberculous treatment, progressive deterioration of his renal function was observed: creatinine levels rose from 38.9μmol/L to 318.2μmol/L and urine volume also progressively increased to reach a state of true polyuria (8 to 10L of urine per day). He was diagnosed with suspected acute rifampicin-induced renal failure. A renal biopsy showed focal segmental glomerulosclerosis associated with acute tubulointerstitial nephritis. Rifampicin was discontinued with excellent results: after 15 days his renal function began to improve and his serum creatinine values returned to normal.
A high index of suspicion for rifampicin-associated acute renal failure should be maintained in patients with pulmonary tuberculosis who develop progressive deterioration of renal function during treatment with rifampicin. Early diagnosis and discontinuation of rifampicin are of fundamental importance for recovering renal function.
- Acute renal failure
- Kidney biopsy
- Tubulointerstitial nephritis
Rifampicin is one of the most effective antibiotics used for treating tuberculosis, but it has been associated with adverse reactions such as nephrotoxicity [1–4], sometimes resulting in acute renal failure (ARF), and hepatotoxicity [1, 2]. Although deterioration of renal function, determined by acute tubulointerstitial nephritis and/or acute tubular necrosis, typically appears in patients receiving intermittent rifampicin therapy, some authors have also reported cases occurring during continuous rifampicin therapy [1–4]. Retrospective studies have been made to assess the prevalence, and the clinical and biochemical features, of ARF following rifampicin treatment [4–6]. ARF related to administration of rifampicin is generally associated with oligoanuria, whereas our patient showed polyuria.
We describe a case of ARF with polyuria occurring in a patient receiving continuous administration of rifampicin for pulmonary tuberculosis; biopsy findings revealed focal segmental glomerulosclerosis associated with acute tubulointerstitial nephritis.
There is currently a greater prevalence of acute post-rifampicin renal failure due to the high spread of tuberculosis. ARF usually occurs in patients who receive intermittent regimens (two or three times weekly), but some authors have reported [1–4] ARF after daily treatments. Retrospective studies have been made to assess the prevalence, and the clinical and biochemical features, of ARF following rifampicin treatment [4–6]. ARF related to administration of rifampicin is generally associated with oligoanuria, whereas our patient showed polyuria. Various mechanisms of rifampicin-associated ARF have been postulated  and it is difficult to determine the incidence of ARF among all patients treated with rifampicin. The mechanism of renal damage is thought to be due to allergic reactions to rifampicin or one of its metabolites causing allergic interstitial nephritis. Immunogenicity of rifampicin has been demonstrated by the presence of rifampicin-dependent antibodies in serum, especially immunoglobulin M [6–9], but the relationship between anti-rifampicin antibodies and the development of renal failure is not clear; circulating rifampicin-dependent antibodies have been observed in patients on treatment with rifampicin without any evidence of renal disease . Conversely, not all patients on treatment with rifampicin who develop renal failure have demonstrable circulating antibodies . Our patient showed focal segmental glomerulosclerosis associated with severe acute tubulointerstitial nephritis with polyuria which regressed upon discontinuation of the drug. There was no need for therapy with corticosteroids or hemodialysis treatment. No cases of polyuria are reported in the data supplied by the literature or retrospective studies.
Acute interstitial nephritis is becoming an important cause of acute, but reversible, renal failure and drug hypersensitivity is the most common and important etiological factor for this condition. The pathogenesis of tubular necrosis has not yet been defined. Renal biopsy is the “gold standard” for the diagnosis. A high index of suspicion for rifampicin-associated ARF should be maintained in patients with pulmonary tuberculosis who develop progressive deterioration of renal function during treatment with rifampicin. Early diagnosis and discontinuation of rifampicin are of fundamental importance for recovering renal function. We believe that the description of this case may contribute to clinical experience due to the peculiarity of the relation between the development of polyuria and administration of rifampicin.
Written informed consent was obtained from the patient for publication of this case report and any accompanying images. A copy of the written consent is available for review by the Editor-in-Chief of this journal.
We are grateful to Carla Nisii and Andrea Baker for the linguistic revision of the manuscript.
- Bassilios N, Vantelon C, Baumelou A, Deray G: Continuous rifampicin administration inducing acute renal failure. Nephrol Dial Transplant. 2001, 16: 190-191. 10.1093/ndt/16.1.190.View ArticlePubMedGoogle Scholar
- Jover-Saenz A, Porcel-Perez JM, Madrona AB, Bielsa-Martin S: Acute interstitial nephritis due to rifampicin. Enferm Infecc Microbiol Clin. 2006, 24: 64-View ArticlePubMedGoogle Scholar
- Aminiafshar S, Alimagham M, Abbasi F, Fard-Khani SK: Acute interstitial nephritis associated with rifampicin therapy. Saudi J Kidney Dis Transl. 2009, 20: 1079-1080.Google Scholar
- Covic A, Goldsmith DJA, Segall L, Stoicescu C, Lungu S, Volovat C, Covic M: Rifampicin-induced acute renal failure: a series of 60 patients. Nephrol Dial Transplant. 1998, 13: 924-929. 10.1093/ndt/13.4.924.View ArticlePubMedGoogle Scholar
- De Vriese AS, Robbrecht DL, Vanholder RC, Vogelaers DP, Lameire NH: Rifampicin-associated acute renal failure: pathophysiologic, immunologic, and clinical features. Am J Kidney Dis. 1998, 31: 108-115. 10.1053/ajkd.1998.v31.pm9428460.View ArticlePubMedGoogle Scholar
- Muthukumar T, Jayakumar M, Fernando EM, Muthusethupathi MA: Acute renal failure due to rifampicin: a study of 25 patients. Am J Kidney Dis. 2002, 40: 690-696. 10.1053/ajkd.2002.35675.View ArticlePubMedGoogle Scholar
- Paydas S, Balal M, Karayaylali I, Seyrek N: Severe acute renal failure due to tubulointerstitial nephritis, pancreatitis, and hyperthyroidism in a patient during rifampicin therapy. Adv Ther. 2005, 22: 241-243. 10.1007/BF02849933.View ArticlePubMedGoogle Scholar
- Abu-Romeh SH, Huraib SO, Quadri MK, Memish Z, Al Mahmood S, Abdulla A-K, Flaiw A: Rifampicin-induced acute renal sfailure: a case report. Saudi J Kidney Dis Transpl. 1996, 7: 401-403.PubMedGoogle Scholar
- Carro MB, Rozas LP, Esteban MJ, Otero Gonzales A: Acute kidney failure (AKF) and hemolysis secondary to accidental discontinuation treatment with rifampicin. An Med Interna. 1991, 8: 521-Google Scholar
- Mauri JM, Fort J, Bartolome J, Camps J, Capdevila L, Morlans M, Martin-Vega C, Piera L: Anti-rifampicin antibodies in acute rifampicin-associated renal failure. Nephron. 1982, 31: 177-179. 10.1159/000182639.View ArticlePubMedGoogle Scholar
This article is published under license to BioMed Central Ltd. This is an Open Access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/2.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.